Thunderstorm Wind, Cherokee
- When
- June 17, 3:00 PM EST
- Where
- Cherokee County, Valleytown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.200, -83.820
Trees were blown down across the county.
A storm tracked east from Tennessee and moved into southwest North Carolina. Several trees were blown down in Cherokee County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A storm tracked east from Tennessee and moved into southwest North Carolina. Several trees were blown down in Cherokee County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 17, 2:07 PM EST, 53 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 307 PM EDT Fri Jun 17 2022 .SHORT TERM...(This Afternoon through Saturday)... Shortwave/MCV and surface outflow boundary moving across the area this afternoon has resulted in widespread showers and thunderstorms with some severe thunderstorms. This activity will move east of our area this afternoon, and the surface cold front will move across the area tonight from the north. There will be a slight chance/chance of showers ahead of this front this evening, but overall PoPs will decrease substantially behind the original convective line tonight. JB .LONG TERM...(Saturday night through Friday)... High pressure and a drier airmass arrives this weekend with northerly flow. Cooler temperatures near or slightly below normal will be expected. In addition, low relative humidity is expected Saturday, and especially Sunday, afternoon with the warm temperatures and dry airmass. High pressure and upper subsidence will result in a clear sky. Upper-level ridging builds in from the west early next week with continued dry weather and warming temperatures. Temperatures will be much above normal once again as NAEFS shows 850mb temperatures around the 99th percentile of climatology. With low-level ridging across the Mid-South, westerly/NW flow will continue across the area which is expected to limit moisture return to the region. This should limit overall moisture, keep us dry, and limit heat index values even as temperatures climb into the 90s. Still, heat safety will be a priority with unseasonably hot weather. Late in the week, subtle shortwaves or convective clusters rotating around the eastern rim of the ridge may impact our area, especially northeast Tennessee and southwest Virginia with slight chances of showers and thunderstorms. JB && .AVIATION... 18Z TAF DISCUSSION. Line of scattered thunderstorms will impact terminals this afternoon between 18z and 21z. VFR conditions will prevail with tempo IFR conditions possible within thunderstorms. Some thunderstorms could be strong to severe. Strong wind gusts will be expected in the vicinity of thunderstorms this afternoon. Precipitation coverage decreases tonight with VFR conditions prevailing at all sites late in the period. JB && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 73 89 62 88 63 / 20 0 0 0 0 Knoxville McGhee Tyson Airport, TN 71 84 58 85 60 / 30 0 0 0 0 Oak Ridge, TN 70 84 58 85 60 / 20 0 0 0 0 Tri Cities Airport, TN 65 79 50 81 54 / 30 0 0 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 252 PM EDT Fri Jun 17 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-181900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 252 PM EDT Fri Jun 17 2022 /152 PM CDT Fri Jun 17 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are expected this afternoon and evening with damaging winds and hail up to 1 inch in diameter being the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hot weather returns Tuesday through Thursday next week, with afternoon high temperatures well above normal. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time, but reports of severe weather or thunderstorm damage are encouraged.
Special Weather Statement
National Weather Service Morristown TN
333 PM EDT Fri Jun 17 2022
NCZ060-TNZ087-102-172015-
Cherokee NC-East Polk TN-Southeast Monroe TN-
333 PM EDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of southwestern
Cherokee and southeastern Polk Counties through 415 PM EDT...
At 332 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Ducktown, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Murphy, Ducktown, William L. Davenport Refuge, Violet, Big Frog
Mountain, Hot House, Turtletown, Copperhill, Hiawasse Dam and
Culberson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
east Tennessee. A Severe Thunderstorm Watch also remains in effect
until 700 PM EDT for southwestern North Carolina.
&&
LAT...LON 3499 8456 3527 8432 3506 8394 3505 8397
3502 8396 3499 8402
TIME...MOT...LOC 1932Z 281DEG 26KT 3501 8454
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
19PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 PM EDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG 5 SSE HAPPY VALLEY 35.54N 83.93W
06/17/2022 BLOUNT TN 911 CALL CENTER
REPORT OF MULTIPLE TREES DOWN IN THE AREA
WITH TIME ESTIMATED FROM RADAR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
338 PM EDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM TSTM WND DMG LIMESTONE COVE 36.18N 82.26W
06/17/2022 UNICOI TN PUBLIC
SEVERAL TREES DOWN, WIND DAMAGE TO A SHED ON
PROPERTY.
&&
NWSpecial Weather Statement
National Weather Service Morristown TN
343 PM EDT Fri Jun 17 2022
NCZ060-061-172030-
Clay NC-Cherokee NC-
343 PM EDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of eastern Cherokee and
Clay Counties through 430 PM EDT...
At 343 PM EDT, Doppler radar was tracking a strong thunderstorm near
Murphy, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Andrews, Murphy, Hayesville, Nantahala Lake, Shooting Creek,
Tusquitee, Topton, Marble and Brasstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southwestern North Carolina.
&&
LAT...LON 3506 8397 3507 8394 3511 8406 3528 8404
3528 8402 3524 8401 3522 8397 3526 8384
3524 8374 3526 8371 3523 8369 3520 8373
3519 8371 3515 8373 3516 8365 3514 8366
3513 8362 3501 8352 3500 8349 3499 8402
TIME...MOT...LOC 1943Z 281DEG 32KT 3517 8396
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
19Special Weather Statement
National Weather Service Morristown TN
350 PM EDT Fri Jun 17 2022
TNZ074-172015-
Sevier Smoky Mountains TN-
350 PM EDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of southeastern Sevier
County through 415 PM EDT...
At 349 PM EDT, Doppler radar was tracking a strong thunderstorm near
Smoky Mountains-Clingmans Dome, or near Gatlinburg, moving southeast
at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gatlinburg, Smoky Mountains-Clingmans Dome, Smoky Mountains-Newfound
Gap, Smoky Mountains-Fontana Area, Elkmont and Great Smoky Mountains
National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
east Tennessee.
&&
LAT...LON 3558 8360 3557 8363 3557 8366 3558 8366
3572 8353 3573 8350 3566 8329 3566 8335
3562 8340 3561 8344 3556 8350 3556 8359
TIME...MOT...LOC 1949Z 297DEG 18KT 3563 8350
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
19PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 PM EDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 1 SSW BRISTOL TN 36.56N 82.21W
06/17/2022 SULLIVAN TN TRAINED SPOTTER
SEVERAL TREES DOWN. TIME ESTIMATED BY RADAR.
&&
NWThe Knoxville radar (KMRX), 114 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were blown down across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027227.